View unanswered posts | View active topics It is currently Thu Aug 21, 2014 12:43 am



Reply to topic  [ 4 posts ] 
 Hallucinations 
Author Message

Joined: Fri Aug 25, 2006 2:24 am
Posts: 2
Location: Indiana
Post Hallucinations
Hello, I've just joined the forum although I've been on the LBDA site many times in the past months.

I hardly know where to begin in introducing my mother and myself, as the situation with Mom and LBD and family is (as all are) complex. In addition, I lost my 20 year old son to a drug overdose just 5 months ago. So I am dealing with devastating loss on so many levels.

I spent the last two years being pulled between the needs of my son in his struggles with addiction (which included critical injuries in a car wreck) and the needs of my mother as she headed into LBD.

Last fall was a catastrophic series of events for Mom. Horrific dreams and hallucinations began almost out of the blue. That, plus a severe reaction to Rispadol and her fluctuating cognition led her doctor almost immediately to an LBD diagnosis. That diagnosis helped to make sense of a lot of small incidents and odd behaviors that Mom had over previous months.

Three years ago Mom moved to my town into a continuing care retirement community. At the time of her catastrophic decline, she was still in her lovely 2 bedroom independent living apartment. She had to move into the nursing home, then we were able to move her to an Assisted Living apartment in Feb. About 6 weeks ago, the decision was made to bring her back to the nursing home area.

The hallucinations and fixed delusions are the primary feature of LBD for Mom. She is a Christian Scientist and has always been sensitive to drugs. Add in the LBD sensitivities and you can imagine how difficult the issue of medication has been.

But these hallucinations are so horrific that my mother is in an almost continual state of fear and suffering. She feels no safety anywhere - and winds up getting very little sleep which, of course, can worsen all those symptoms.

Right now, our relationship is shattered. She no longer trusts me because I can't help her as I have done for the 20 years since my father's death. The hallucinations have her believing she is in a horrible place where strangers come in and out, killing animals and washing babies in her toilet. And she can't understand why her daughter can't change that....

I've gone on long enough for this post. To make this shorter, I'll just say that I've gotten her to agree to medication and we are in the phase of trying to figure out if something will work. Her hallucinations don't seem to be as horrific since she was moved back to the nursing home, but she is miserably unhappy and constantly pleading with me and my siblings to get her out of there.

I'd be interested in hearing about anyone else who might be dealing with hallucinations and delusions as the primary and most difficult symptoms.
Suzanne


Fri Aug 25, 2006 2:59 am
Profile
Post 
Dear Suzanne,
Such a pretty name my sister is also a Suzanne! I am glad you came to the forum with your issues with your Mom, The one thing I want to say is Please be kind to yourself you have gone threw a horrific loss in losing your Son and for that I extend my Condolence. It is hard to understand why people are taken from us but find comfort in knowing you were a special part of his life!
When you wrote Risperdal as a problem it struck a nerve with me this is exactly what happened to my Husband, he just about went out of his mind, it for sure is one of the no-no drugs for LBD but it does work for some!
Our Dr put my Husband on Seroqel, started out with small dosage and over time it was increased, more so for agitation and it did help with the
Hallucinations, they were always there but became friendlier to him they were more delusions but more peaceful.
The other thing I would like to point out is, Please don't feel like your Mother-Daughter relationship is scattered, your Mother is not in control of any of these things due to this horrific disease..........I know this is so hard but try and find peace with it, I used to always think when I was so exhausted taking care of my Husband what would he do if the wheels were turned and I was the one sick and my answer was always "He would care for me " and that always helped me go on yet another day.
Emotinally you are going threw a great deal.
The 2 weeks that my Husband was at Deaths door My Mother broke both her hips and I had to deal with his death and her surgeries, well we did get her threw the hip problems and into rehab and got her into a AL home got her all set up and she seemed to be adjusting well and died 6 weeks with conjestive heart failure, so I like you have had to deal with so much in such a short time I thought 2 close deaths in 6 months was more than I could bare but I am doing it I admit is is very hard at times but we do what we need to!
I wish you well Come back again .


Fri Aug 25, 2006 9:03 am

Joined: Fri Aug 25, 2006 2:24 am
Posts: 2
Location: Indiana
Post 
Irene, thanks for the welcome. I appreciate your sympathy regarding my son and your understanding of what it must be like for me. I know that understanding comes from your own losses....

I just spent time at the nursing home today trying to straighten out some issues with medication. I think we're back on track. Mom has been on Seroquel for awhile, very low dose, and dr. increased it too much last week. Definite bad effects on her balance and steadiness, conversation. He's ordered it back down a bit and hopefully that will have a better effect.

I won't try to go into all the details with the problems over medication, but Mom wound up without medication for two nights! The personal assistant that comes on Fridays to spend time with her said that she was talking about a lot of hallucinatory things today. Also Mom called me this morning, quite delusional, but immensely cheerful, believing the Arts and Crafts activity was some sort of class where she would learn to teach arts and crafts and make some money. Bless her heart...

Anyway, that ramping up of hallucination and delusion after being without the Seroquel for two nights leads me to believe that the Seroquel is indeed having a beneficial effect on the number of hallucinations. (Since she moved to the nursing home, they have been more benign as well - children, teenagers using her phone...more irritating and annoying to her rather than terrifying.)

I'm hoping that we've got her now on an appropriate dosage that will be helpful for a while.

I also took several copies of the LBDA brochure and flyer to the director of nurses and asked her to distribute them to staff. She seemed pleased to have them.
So thanks LBDA!


Fri Aug 25, 2006 6:58 pm
Profile
Post 
Dear Suzanne,
I am glad they are adjusting her meds and all's we can hope for is some improvement, Cute how she thinks she can make money at arts and crafts, I do hope that the Nursing center where she is gets her out and about doing things to keep her mind going, Good Luck.
A far as the Brochure's I always handed them out to people instead of trying to explaining LBD it is just too complicated! In the beginning I sent for 25 of them and then ran copies off when I was getting low!


Fri Aug 25, 2006 8:41 pm
Display posts from previous:  Sort by  
Reply to topic   [ 4 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr